North Carolina, 2004

Hail in North Carolina, July 8, 2004

July 8, 2004 · NWS RAH · 6 events in 4 counties and zones

6 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 8, 12:40 PM EST, 4 hours 10 minutes earlier.

Area forecast discussion, Jul 8, 12:40 PM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
140 PM EDT THU JUL 8 2004

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...

UPPER SHORT WAVE AND LOW LEVEL CONVERGENCE PROVIDED BY THE LEE TROF
WILL PROVIDE SUPPORT FOR SCATTERED CONVECTION INTO THE EARLY
EVENING. CONTINUE THE SLIGHT CHANCE NORTHWEST TO CHANCE SOUTHEAST
PENDING RADAR COVERAGE AT PRESS TIME. DEEP WEST TO NORTHWEST FLOW
INTO THE WEEKEND SHOULD CAP COVERAGE TO ISOLATED AT BEST ON FRIDAY
AND SATURDAY WITH HIGHS REMAINING IN THE 93 TO 98 DEGREE RANGE.

NORTHWEST FLOW AND HINT OF A SHORT WAVE SUNDAY COULD REQUIRE POPS
MAINLY ACROSS THE NORTHERN TIER. WILL DEFER TO LATER RUNS TO SEE IF
THE FEEDBACK PROBLEM IN THE OHIO VALLEY ON THE GFS DAMPEN OUT AND
PROVIDE A MORE BELIEVABLE...AND LIKELY...WEAKER SOLUTION.

&&

.LONG TERM (MONDAY THROUGH THURSDAY)...

MEDIUM RANGE MODELS AGREE ON AN EVENTUAL SPLITTING OF THE BROAD MID
LEVEL RIDGE COVERING THE SRN U.S. INTO THE ATLANTIC... WITH A
WEAKNESS DEVELOPING OVER THE EAST COAST STATES. THE PIEDMONT TROUGH
REMAINS IN PLACE THROUGH THE PERIOD... AND WHILE THE 850 MB WINDS
ARE PRIMARILY FROM THE WEST THEY ARE QUITE LIGHT. CURRENT FORECAST
HAS LOW CHANCE AFTERNOON & EVENING POPS MON THROUGH WED... AND AT
THIS TIME SEE NO COMPELLING EVIDENCE SUPPORTING THEIR REMOVAL. HAVE
GENERALLY FOLLOWED HPC GUIDANCE FOR TEMPS WHICH ARE NEAR TO SLIGHTLY
ABOVE THE NORMALS.

&&

.AVIATION...

MOISTURE THROUGH THE COLUMN IS LIMITED & WILL CONTINUE TO CARRY JUST
DIURNAL CU UNTIL EARLY EVENING... FOLLOWED BY CLEARING. PRECIP
CHANCES AT ANY ONE TAF SITE ARE TOO LOW TO INCLUDE AT THIS TIME.
WILL CONTINUE TO LIMIT THE MENTION OF NEAR-DAYBREAK MVFR VSBYS TO
EASTERN TAFS ONLY... WHERE LOW LEVEL MOISTURE SHOULD BE MORE
PLENTIFUL.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&

SHORT TERM...MLM
LONG TERM...HARTFIELD
AVIATION...HARTFIELD
Hazardous weather outlook, Jul 8, 3:55 AM EST, 12 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
455 AM EDT THU JUL 8 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-090848-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-
EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-
HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-
MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-
SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-
WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...
DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO...
GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT...
HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG...
MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RALEIGH...
RANDLEMAN...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...
SANFORD...SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...
TROY...WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM
455 AM EDT THU JUL 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

HOT TEMPERATURES COMBINED WITH THE HIGH HUMIDITY WILL CREATE HEAT
INDEX VALUES UP TO 103 DEGREES THIS AFTERNOON OVER SOUTHERN SECTIONS
OF CENTRAL NORTH CAROLINA.

THERE IS A THREAT OF THUNDERSTORMS THIS AFTERNOON... MAINLY OVER THE
FAR SOUTH AND EAST SECTIONS OF CENTRAL NORTH CAROLINA. A STORM OR
TWO MAY BE STRONG... CAPABLE OF PRODUCING WIND GUSTS UP TO 45 MPH.
ALL STORMS WILL HAVE THE POTENTIAL TO PRODUCE FREQUENT LIGHTNING
STRIKES AND HEAVY DOWNPOURS OF RAIN.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED THROUGH SUNDAY. SCATTERED
THUNDERSTORMS WILL BE POSSIBLE MONDAY THROUGH WEDNESDAY. THE STORMS
WILL BE CAPABLE OF PRODUCING FREQUENT DANGEROUS LIGHTNING STRIKES...
WIND GUSTS UP TO 40 MPH... AND HEAVY DOWNPOURS OF RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jul 8, 4:25 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
525 PM EDT THU JUL 8 2004

NCZ042-078-088-089-082230-
CUMBERLAND NC-JOHNSTON NC-SAMPSON NC-WAYNE NC-
525 PM EDT THU JUL 8 2004

...STRONG THUNDERSTORMS WILL MOVE ACROSS JOHNSTON...WAYNE...SAMPSON
AND CUMBERLAND COUNTIES THROUGH 630 PM EDT...

DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS STRETCHING
FROM NEAR FORT BRAGG TO JUST SOUTH OF GOLDSBORO. THESE STORMS ARE
CONTINUOUSLY MOVING OVER THE SAME AREA...PRODUCING VERY HEAVY RAIN
AND INTENSE LIGHTNING. WIND GUSTS OF 40 MPH OR HIGHER AND SOME HAIL
WILL BE POSSIBLE WITH THE STRONGER STORMS.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED. MOTORISTS SHOULD DRIVE WITH CAUTION TO
AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN BE
EXPECTED.

DGS

The radar

The Raleigh/Durham radar (KRAX), 60 km away, was scanning. The volume nearest the first event began at 21:52 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Cumberland

When
July 8, 4:50 PM EST
Where
Cumberland County, Wade
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.167, -78.750

Trees were blown down along Wade Stedman Road.

Hail, Cumberland

When
July 8, 5:45 PM EST
Where
Cumberland County, Eastover
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.100, -78.783

Hail, Harnett

When
July 8, 6:40 PM EST
Where
Harnett County, Anderson Creek
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.283, -78.933

Hail, Halifax

When
July 8, 6:44 PM EST
Where
Halifax County, Ringwood
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.217, -77.850

Hail, Halifax

When
July 8, 7:15 PM EST
Where
Halifax County, Enfield
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.183, -77.667

Hail, Nash

When
July 8, 7:30 PM EST
Where
Nash County, Castalia
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.083, -78.067

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2004Every state in 2004This day in weather historyWarnings in North Carolina, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5414983, 5414984, 5414985, 5414986, 5414987, 5414988.